Oklahoma, 2020

Hail in Oklahoma, August 13, 2020

August 13, 2020 · NWS OUN · 1 event in 1 county or zone

Elevated thunderstorms organized into several supercells across northeastern Oklahoma during the early morning hours of the 13th, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Elevated thunderstorms organized into several supercells across northeastern Oklahoma during the early morning hours of the 13th, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 5:05 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 5:05 PM CST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
605 PM CDT Wed Aug 12 2020

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 206 PM CDT Wed Aug 12 2020

There are several near-term forecast challenges:

1) A northwest to southeast oriented band of stratus has been
slow to dissipate from central into northern Oklahoma. This
coupled with modified outflow from early morning Kansas convection
has kept temperatures lower than previously expected across this
area. As a result, earlier we delayed the onset of the Heat
Advisory for Garfield, Kingfisher, Logan, Noble, and Payne
counties until tomorrow. Even further south into OKC metro, we
likely won't meet traditional Heat Advisory criteria (105F+ heat
index values).

2) A band of midlevel clouds and isolated weak convection
extending from near OKC metro southwestward to near Lawton and
west of Wichita Falls. Weak isentropic ascent and moisture may be
enough through the afternoon for this to continue into south-
central Oklahoma and adjacent north Texas.

3) A conditional low probability of isolated convection in the
Texas Panhandle near a surface trough that could drift into far
western Oklahoma late this afternoon or early evening. This is
dependent on sufficiently deep mixing and storms will be high-
based with modest CAPE.

Going forward into tonight, warm/moist advection beneath steep
midlevel lapse rates in Kansas should result in elevated storms.
Instability should be sufficient for robust cold pool development
and outflow is likely to move through at least our northeast
counties, and potentially deeper into central Oklahoma. Veering
low-level jet and relatively hot/dry advection should keep MCS
from propagating too far into our forecast area, so we have
highest probabilities from around Ponca City to Stillwater
eastward. Deep layer shear does appear sufficient for an MCS to
evolve and propagate into eastern Oklahoma though.

Aforementioned outflow could be accompanied by stratus and could
temper heating some during the afternoon. For now we have kept the
configuration of the Heat Advisory but some adjustments may be
needed depending on how mesoscale features evolve early in the
day.

BRB

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 254 PM CDT Wed Aug 12 2020

Still no major changes from the recent forecasts. The upper level
ridge will continue to build through Arizona/New Mexico/western
Texas. Northwest flow aloft may impact northern Oklahoma with
glancing blows from high plains convection.

The ridge is still anticipated to shift westward over the weekend.
This will result in more of a north-south flow aloft, cooler
temperatures at the surface, and a better environment for the
chance of widespread precipitation. Currently, the best chances
for precipitation look to be Sunday and next Tuesday, with
embedded shortwaves within the upper level pattern enhancing the
chances for precip.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM CDT Wed Aug 12 2020

Most sites expected to maintain VFR conditions through forecast
period. However, PNC may see a period of MVFR ceilings late
tonight into Thursday morning as well as a mention of tsra as a complex
of storms move south across parts of northern into eastern OK.
Will also put a period of LLWS at CSM as light southeast winds at
the surface with modest southwest LLJ after 09Z. Otherwise, sfc
wind directions will be a bit difficult, especially at OKC/OUN as
possibility of low level outflow moving west into the area as well
as developing sfc low across western OK may keep these sites a bit
more backed than otherwise may be the case.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  96  76 100 /   0  10   0  10
Hobart OK         77 104  76 104 /   0   0   0   0
Wichita Falls TX  78 104  80 106 /   0   0   0   0
Gage OK           73  99  70 101 /   0  10  10  10
Ponca City OK     72  87  73  93 /  40  40  10  10
Durant OK         75  99  76 102 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 7 PM CDT Thursday for OKZ012-013-
     018>020.

     Heat Advisory until 7 PM CDT Thursday for OKZ024>032-036>048-
     050>052.

TX...Heat Advisory until 7 PM CDT Thursday for TXZ083>090.

&&

SHORT TERM...12
LONG TERM....50
AVIATION...30
Hazardous weather outlook, Aug 12, 9:57 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1057 PM CDT Wed Aug 12 2020

OKZ004>048-050>052-TXZ083>090-140400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1057 PM CDT Wed Aug 12 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Storms are expected to form over Kansas overnight and move
southeast. These storms may clip north central Oklahoma, including
the Ponca City and Stillwater areas. Strong to marginally severe
storms are possible with damaging winds as the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Hot and humid weather will return again Thursday. Widespread heat
indices of 103-108 degrees Fahrenheit are expected.

.Thunderstorms...
A few thunderstorms move through north central Oklahoma Thursday
night.

Slightly higher thunderstorm chances will return this weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 12, 10:16 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1116 PM CDT Wed Aug 12 2020

OKZ008-130500-
Kay OK-
1116 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until
midnight CDT...

AT 1112 PM CDT, a strong thunderstorm was located near Chilocco,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Newkirk, Chilocco, Hardy, northern Kaw Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3679 9676 3687 9720 3700 9718 3700 9675
TIME...MOT...LOC 0412Z 276DEG 27KT 3696 9710

03
Special weather statement, Aug 12, 11:13 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1213 AM CDT Thu Aug 13 2020

OKZ008-130545-
Kay OK-
1213 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until
1245 AM CDT...

AT 1212 AM CDT, strong thunderstorms were along a line extending from
3 miles east of Chilocco to 5 miles east of Newkirk to near Kaw Lake,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Kaw City, Chilocco, Hardy and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3672 9692
      3670 9692 3669 9693 3670 9695 3700 9708
      3700 9675
TIME...MOT...LOC 0512Z 289DEG 11KT 3699 9700 3688 9695 3675 9685

03

The radar

The Wichita radar (KICT), 111 km away, was scanning. The volume nearest the first event began at 06:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kay

When
August 13, 12:35 AM CST
Where
Kay County, 0.62 mi WNW of Kaw City
Measured
1.75 in hail
Reported by
Public
Coordinates
36.762, -96.871

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916089.